Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 113, NWS Topeka, KS

September 7, 1999Douglas County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 7, 1999, 5:19 PM CDT for Douglas County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1999, 5:19 PM CDT (22:19 UTC)
Expired
Sep 7, 1999, 5:50 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Douglas County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 072221 RRA
SVRTOP
KSC045-072250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT TUE SEP 7 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 550 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BALDWIN CITY...OR ABOUT 11 MILES NORTHEAST
  OF OTTAWA...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...BALDWIN CITY AND VINLAND

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:36 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 7, 3:36 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT TUE SEP 7 1999

THUNDERSTORM CHANCES TONIGHT AND EARLY WEDNESDAY MAIN CONCERNS THEN
TEMPERATURES THROUGH THE PERIOD.

UPPER LEVEL SHORTWAVE MOVING THROUGH CENTRAL KS COMPOUNDING PROBLEM
IN THE SHORT TERM KEEPING PRECIPITATION FROM THIS MORNING GOING OVER
SOUTH CENTRAL KS AND NOW DEVELOPING OVER NORTHEAST PARTS OF EAST
CENTRAL KANSAS.  GIVEN LATEST RADAR...WILL GO WITH SCATTERED
THUNDERSTORMS OVER MUCH OF NORTHEAST AND EAST CENTRAL KS FOR
TONIGHT.  COULD SEE SOME BREAK DURING THE EVENING AFTER SUN GOES
DOWN AND SHORT-WAVE EJECTS EAST...THEN COLD FRONT NOW CURVING FROM
EASTERN NEBRASKA INTO NORTHWEST KANSAS PUSHES ACROSS AREA.  STRONG
VORT DIVING DOWN WITH THIS SYSTEM AND KEEPING VERTICAL MOTION OVER
MUCH OF CWA FOR THE OVERNIGHT PERIOD.  NORTH CENTRAL CHANCES MAINLY
FOR THE EVENING HOURS.  LATEST RUC KEEPS SOME QPF OVER THIS AREA
THROUGH 03Z.  SOME LIFT MAY LINGER OVER PARTS OF THE EAST
CENTRAL...GENERALLY ALONG AND SOUTHEAST OF I-35 EARLY WED MORNING
AND AFTER COORDINATION WITH KEAX AND KICT HAVE OPTED TO LEAVE A LOW
POP FOR THESE AREAS EARLY IN THE MORNING.  OTHERWISE TROUGH DEEPENS
TO THE EAST AND COOLER AIR SPILLS INTO AREA THE NEXT FEW DAYS.
COULD SEE SOME CU DEVELOP IN THE AFTERNOON TOMORROW SO WENT WITH
PARTLY SUNNY SKIES.  TEMPERATURE WISE GUIDANCE LOWS TONIGHT SIMILAR
AND LOOK REASONABLE BUT WILL GO A TAD COOLER IN THE NORTH CENTRAL.
FOR THE LATER PERIOD HIGHS AND LOWS WILL FAVOR THE COOLER AND
NUMBERS AS THICKNESS AND H850 MB TEMPS COOL THROUGH THE PERIOD.
MODELS SHOWING 25 TO 35 KTS AT H850 MB LATE TONIGHT AND WED AND WILL
MENTION BREEZY FOR WINDS ON WEDNESDAY.

FOR THE STORMS LATE THIS AFTERNOON AND EARLY EVENING COULD SEE SOME
POSSIBLY SEVERE OVER THE EAST CENTRAL COUNTIES AND WILL PUT IN ZONES
THERE...ANY STORMS COULD HAVE SOME LOCALLY HEAVY RAIN.

.TOP...NONE
FRANTZ

In the hours before

Local storm report, Sep 7, 4:54 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT TUE SEP 07 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    VALLEY FALLS              KS    WIND DAMAGE
09/07/99   JEFFERSON                       DAMAGE TO OUT BUILDINGS
Local storm report, Sep 7, 4:54 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT TUE SEP 07 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    VALLEY FALLS              KS    WIND DAMAGE
09/07/99   JEFFERSON                       DAMAGE TO OUT BUILDINGS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:55 PM CDTSevere Thunderstorm WarningTOPJefferson50 min
Sep 7, 4:01 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin44 min
Sep 7, 4:40 PM CDTSevere Thunderstorm WarningTOPDouglas30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.